Drug info - mirtazepine

Discussion in 'Antidepressants' started by frankz81, Jul 19, 2008.

  1. frankz81

    frankz81 Mercury Member

    Reputation Points:
    57
    Messages:
    130
    Joined:
    Jul 17, 2008
    37 y/o from Australia
    hey all,

    does anyone here use mirtazepine for either sleep or depression??
    i would just like to know a bit more about it as i use it in low doses to help for insomnia as in lower doses it works as an anti histamine i beleive, but i have also gained about 10-15kg since starting it bout 2 months ago, as it makes me hungry as hell even after i take it for sleep, meaning that i takie it at bedtime and then just as i am getting drowsy i have to eat b4 i can sleep as it feels like i would have been fasting for over a day....

    does any1 else have this problem? if so what are my options for combating the weight gain?
    is there a drug similar to this but without the weight gaining side effect of it?
    also if i took it for depression during the day, say 30mg or more, would the chemicals it release counter act the sedating effect of it? also if any1 has this weight problem with it, how do u get around it? or does taking higher doses not have the weight gaining properties of it??

    any first hand info on any of the topics would be a great help
     
  2. GreatWonder

    GreatWonder Silver Member

    Reputation Points:
    6
    Messages:
    83
    Joined:
    Dec 18, 2006
    44 y/o from U.K.
    Mirtazapine is an effective AD for many people (SWIG's self included). you's got most of the info covered - antihistamic properties, higher doses having less side effects than lower doses etc.

    SWIG was also worried about the weight gain aspect of the medication and did (has) put on 3-4kg in just short of 2 months. SWIG must point out that even though weight gain is a prominent side effect of Mirtazapine, during clinical trials only 12% of those taking the drug showed any increase in weight. SWIG would say this is a low figure, but high enough for it to be listed under the 'common' side effects of the drug.

    SWIG puts his weight gain down to 1) increased appetite and 2) sittin on his arse all day for the last 2 months. If You is experiencing increased appetite, the only thing that is going to help is willpower. SWIG has now started exercising and has cut back on all 'snack' foods. It is possible to lose weight on this drug if you follow a strict diet with plenty of exercise. Of course there will always be people that fall within the '12%' - where the drug really does mess with their metabolism and they pile the weight on. A high percentage of these people will find their weight 'levels out' after a time and they have no real difficulty losing the weight after their course of treatment has ended.

    SWIG sourced his information from many hours on the 'net researching this (relatively new) AD. Most AD's have some weight gain side-effects - but again a lot of these can be put down to other factors (it is common knowledge that a percentage of people taking medication to treat depression will be inclined to 'comfort eat' and less inclined to exercise - and some will be blind to their behaviour and simply blame the drug).
     
    Last edited: Jul 21, 2008
  3. spiderschwein

    spiderschwein Newbie

    Reputation Points:
    0
    Messages:
    6
    Joined:
    Aug 25, 2008
    My pig took mirtazapine since 6 years now.
    At the first year it gained also about 10-15 kilo but after a while it wasn't that bad as at the beginning. The pig is not hindered any more and does not feel as hungry as at the beginning.
    My pig thinks that you have to take mirtazapine over long time to get on with it( especially with the appetite).
    Apart from that mirtazapine is a very good antidepressant and causes not as bad problems for example with the circulation as other antidepressants.
     
  4. Felix Guattari

    Felix Guattari Titanium Member

    Reputation Points:
    422
    Messages:
    200
    Joined:
    Aug 15, 2008
    30 y/o from U.S.A.
    While I realize that there are a special few who respond very well to it, given that there are several potent norepinephrinergic drugs on the market I'm a touch perplexed as to why doctors are still prescribing it.

    I was on it for a bit as a monotherapy for unipolar depression (I was young, my pdoc was a cretin and I was under the impression that we'd tried everything else - the idiocy..) and all it did was make me very, very sleepy. One 30 mg dose and I slept for 18 hours, woke up and found that I was still so wiped I had difficulty standing. The side effects got a bit better, but I never slept less than 12 hours while on it. Obviously, I was hypersensitive to its soporific effects, but I can't for the life of me determine why anyone would prescribe a drug the most common side effect of which is hypersomnolence to an already hypersomnolent patient...

    As far as I'm aware though, not many people prescribe this, though I suppose I can think of a (very) small handful of situations where it would be an option.

    SWiF,G and S, may I ask what your doctors' reasonings were for prescribing mirtazapine? What medications had you tried previously? What

    Frank, as far as I know, short of taking an appetite suppressant, there's not much you can do. The only side effect you're likely to see lessen with higher doses is the sleepiness. As you raise the dose, norepinephrine release is stimulated (well, sort of), theoretically balancing out the histamine mediated drowsiness. While this counterbalances the sleep-inducing properties somewhat, it does nothing for the associated munchies and weight-gain. What other ADs have you tried? Have you tried duloxetine (cymbalta)?
     
  5. GreatWonder

    GreatWonder Silver Member

    Reputation Points:
    6
    Messages:
    83
    Joined:
    Dec 18, 2006
    44 y/o from U.K.
    Hypersomnolence brings sleep to many individuals suffering from severe insomnia (SWIG included) due to depression. SWIG had been maintaining a disturbed 1-2 hours sleep a night (maximimum) for a period of at least 8 weeks. So a bit of morning 'fuzz' was a welcome trade off for SWIG if a decent sleep pattern could be reintroduced.

    SWIG fell into the manic depression category for a while, which caused severe insomnia as stated above and rapid weight loss (over 9kg in around 6 weeks). A drug, that when administered, causes drowsiness which can greatly aid sleep - and increases appetite made the perfect sense in SWIG's situation - even if only for an initial period while other long-term solutions could be sought.

    See above. SWIG had previously tried Citalopram, Fluoxetine and even Quetiapine. For sleep SWIG had been given Temazapam and Zopiclone. None of which helped in SWIG's situation. Mirtazapine brings relief to insomnia rapidly and this helped greatly as SWIG was literally burnt out from lack of sleep which exaggerated his other symptoms ten-fold.

    Willpower. SWIG appreciates people manage better than others but the only thing that stopped SWIG after he noticed his weight returned to usual was willpower.

    SWIG can now report that he stopped taking the Mirtazapine nearly 4 weeks ago (after a relatively short course of around 10 weeks). No withdrawal symptoms presented, though SWIG did feel different after around 10 days in that his new optimism faded and he found he had to concentrate more on keeping his mind occupied on positive things. 4 weeks on and he does not regret taking the drug even for the short amount of time.
     
  6. leanne1901

    leanne1901 Newbie

    Reputation Points:
    0
    Messages:
    1
    Joined:
    Sep 19, 2008
    hi there,i have recently been taken off of 30mg mirtazipane because i gained 2 stone in weight in the 6 weeks i was on it,i went from fluoxitine which after 4 years of taking it no longer had any effect on me.the mirtazipane was brilliant for helping me sleep and i did start to feel my mood lift but the weight gain was horrendous,my gp has changed my medication but i cannot use it yet as i have to let the mirtazipane leave my system first so i am not able to tell u what its called but she did explain to me that mirtazipane and flouxitine are in a group of antidepressants that relise more seritonin into your body which makes u feel happy but can cause weight gain but the ones shes putting me on are in a group that relise adreniline into your system making u happy but less likely to gain weight but unfortunatly the dont have sedative in them to help aid sleep ,i wish u all the best and hope my experiances may help prevent u from excessive weight gain like myself,leanne